question-icon

What causes chronic insomnia in an elderly after an orthopedic surgery?

default
Posted on Wed, 25 Nov 2020
Question: I have chronic insomnia. I have had it to some degree all my life, but it has gotten worse this last year. I am 69 years old and had three major orthopaedic surgeries in 2015 & 2016. While that was going on they had me on narcotics and I went through hell getting off of them. I have been off narcotics since 1-10-17. I take ibuprophen for pain (800 mg TID) and levothyroxin for low thyroid. I feel like I have a chemical imbalance in my brain. I neither fall asleep or stay asleep. I run on 2 to 4 hours of sleep a day and am feeling very run down. What might be something I could take to start getting some sleep so I can feel better. I am one of the odd ones who is wired by antihystamines. They act like caffiene in my system.
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
I will suggest you low dose Quetiapine

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

First of all I am sorry that you are having insomnia and other problems and there is limited response to all previously tried medications.

Having said this it is important to state that no two individuals are similar and you may have a response to medicine for which sleep is off indication. One such molecule is quetiapine which I found very velpful in number of individuals with atypical response. I often use 25 mg to start with and increase to 50 mg if necessary.

I request you to discuss possibility of quetiapine prescription with your doctor.

I hope this helps you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3337 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes chronic insomnia in an elderly after an orthopedic surgery?

Brief Answer: I will suggest you low dose Quetiapine Detailed Answer: Hello, Thanks for using Healthcaremagic. I read your query and understand your concerns. First of all I am sorry that you are having insomnia and other problems and there is limited response to all previously tried medications. Having said this it is important to state that no two individuals are similar and you may have a response to medicine for which sleep is off indication. One such molecule is quetiapine which I found very velpful in number of individuals with atypical response. I often use 25 mg to start with and increase to 50 mg if necessary. I request you to discuss possibility of quetiapine prescription with your doctor. I hope this helps you. Feel free to write back to me if you have more questions. Thanks and regards.